Login

Blog

Can you get addicted to antidepressants?

March 5th, 2018 by Joe Lofts

In a nutshell, no: antidepressants are not addictive.

Yes, you heard us correctly. Contrary to popular belief, antidepressants have no addictive chemical components.

However, it’s still possible to suffer from psychological effects when you discontinue the medication or change your dosage. It’s also possible to experience physical side effects such as stomach upset, though this is the least common symptom according to a survey done by the Royal College of Psychiatrists.

This potential for withdrawal symptoms after discontinuing is precisely the reason why many believe antidepressants have addictive qualities. Discontinuing antidepressants is a significant step, and the likelihood that your body and mind may feel the change raises legitimate concerns among patients. These concerns can often lead to misconceptions - misconceptions that remain a barrier to safe adherence.

Is coming off antidepressants bad for you?

Echo-NHS-Woman-And-GP-Looking-At-Paper

This completely depends on how you come off the medication.

The first way - discontinuing antidepressants after completing a course and with your GP’s full backing - is safe, although you may experience slight withdrawal symptoms.

If your GP suggests this course of action, it’s because they feel that the medication has done its intended job and the risk factor of potential withdrawal symptoms is minimal. Discontinuing only when recommended by your GP therefore significantly decreases your chances of developing adverse effects.

Abandoning antidepressants: a big no-no!

Many of us have been there. You have been prescribed a course of medication, but, for whatever reason, you end up not taking the medication as directed and give it up altogether. The reasons for people discontinuing antidepressants without their GP’s consent are widespread - from simple forgetfulness to lack of education about proper adherence.

This second way - abandoning antidepressants midway through treatment - is dangerous and carries a significantly increased risk of developing unwelcome symptoms.

However, as the Guardian report, abandoning antidepressants without your GP’s consent can be very dangerous. Potential effects of coming off antidepressants suddenly can include:

By abandoning antidepressants, you have not allowed the medication to fulfil its purpose. As such, the withdrawal symptoms with this form of discontinuation are likely to be far worse.

If you feel that you are ready to discontinue antidepressants, you should always get in touch with your GP and ask for their advice and guidance on the matter. Again, it’s worth reiterating: do not abandon your antidepressants without your GP’s consent!

For more information on the withdrawal symptoms of discontinuing antidepressants, click here.


Clinically reviewed by Alistair Murray MRPharmS: 26/2/18

More from the blog

Depression and anxiety: what's the difference?

Depression and anxiety are different conditions, so how do we differentiate them?

Read More

5 ways exercise can help with depression

We all know that regular exercise brings many benefits, but just how good is it for your mental health? This short guide explains all.

Read More

View comments
Hide comments
Echo app on Android, iOS devices | Echo

Repeat prescriptions delivered.
To your door.
For free.

Take control today...

Cookies

We use cookies to make your experience better. By clicking ‘I agree’ or continuing to use this website you’re giving permission for cookies to be stored. Learn more.

I Agree